T.S. asks from Lima, OH on August 21, 2012
Depression Help! - Lima,OH
Hi there. I am actually posting in regards to my brother in law honestly. My sister is going through some rough times right now and I wanna know if anybody out there has dealt with this or known somebody in this situation. My brother in law, whom is 30, has had it very rough this year. A few months ago (4-5) he ended up in the ER due to an ear infection and come to find out he had tons of fluid behind his ears (this will make sense trust me). So he was on antibiotics and was fine a few weeks later. Then, the mother ship hit! He ended up doing something stupid at work (something in regards to a truck or something for the company and wrecked it or whatever), but anyways it was against OSHA guidelines. So the company reviewed it and fired him. Because he was fired, he couldn't get unemployment. He started to go through depression because he couldn't find a job. Finally, he found a job at this windows place where they wash windows (it wasn't a great job, but a job). He then called my sister up at work and kept saying how everyone hated him at his job and he was giving the company a bad name and saying things that did not make sense. She rushed him to the ER after she got home from work while I watched my awesome nephew (I couldn't say no even if I tried.....love them to pieces). They got back and the ER stated he needed to see a therapist and go back to his doctor because his hearing test came back that he had hearing loss in one of his ears. He was put on anxiety meds that make you sleepy and a bi-polar disorder med. He quit his job so he could get better too. Well, my sister didn't think he had bi-polar but he took the medicine for I believe maybe 1 month and only because the medicine was over $200. So, he got a refill for a lot cheaper medicine that was used for bi-polar but it wasn't the main reason for it. He ran out awhile ago but never called to get an appointment with his PCP. Yesterday, my sister said he was going through the same thing where he'd get all depressed saying the people he worked with didn't like him and that he was a horrible worker and he was scared his son would develop what he had. So my sister got stern with him and asked if anybody said this and he said no. So she was like ok you are going through the same thing like last time. Just calm down! He didn't get much sleep last night but went to work and said he was ok. They went to the dr today and they prescribed him Mirtazapine at 15mg but that they could go as high as 30mg if need be but he needed to stay on it for at least 4 weeks. Now this week he has to get fitted for a hearing aid and also go to his depression therapist.
I am so concerned about my brother in law. He is a great guy and would do anything for you and since he got this way, he has not been himself at all. He doesn't talk much and sometimes just stares into space. He said maybe he should leave because he is a burden to her and their son. She asked him if it would make him feel better and he said no and she said then it won't help anybody. He has had a new job at a security company where they install them so he works day shift and the job is not stressful at all (he installs the systems). Has anybody gone through something this similar? I asked my sister if they checked his thyroid because when I went through depression, mine was because my thyroid was low and my depression came out of nowhere! Now that I am on Synthroid, I am fine. She said they never checked and never bothered to because it didn't sound like mine. I am not a doctor so whatever the doc wants done, they did. His mom is on depression meds but she didn't go on them until way later in life (like probably 10 yrs ago). I just don't know if this is just a symptom of something bigger or if he is inheriting it from his mother. I feel bad for them and thought since you ladies always have helped me when I asked questions for myself, maybe you could help me with this.
T.V. answers from San Francisco on August 21, 2012
Your sister and her husband should check into State Disability. One of the doctors he sees would most likely sign the necessary paperwork/forms. If your sister is not working and/or only earns a small salary, the family may be eligible for other benefits to assist their family.
2 moms found this helpful
R.R. answers from Los Angeles on August 21, 2012
Anyone who is bi-polar aka manic-depressive who goes off their meds will eventually start having the problems again. It's caused by a chemical imbalance, nothing he has control over, and the fact that his mother has been diagnosed with depression adds to the possibility that it was inherited in his case. It takes months of being on the meds to see an overall improvement. From time to time meds may need to be increased, decreased or changed, they do blood tests to determine this, so it is imperative that he maintains continuous care under a professional.
Your BIL needs to stay on his meds with no gaps of not being on them, AND see the therapist ASAP. Your sister is not a doctor and shouldn't second guess the one who diagnosed her husband. Being bi-polar means he will be on these meds or ones like them the rest of his life. He should also schedule himself for a complete physical that will find out if he has a thyroid problem, etc.
I have a sister and a brother who are bi-polar and we know when they're off their meds, it isn't fun for them or us.
1 mom found this helpful
J.B. answers from Boston on August 21, 2012
Was he "normal" before this? I find it odd that he had excess fluid in his ear to the point of hearing loss and then suddenly had a mood disorder. I can't imagine a doctor who knows what he or she is doing putting someone on a bi-polar med that quickly. A typical bi-polar patient is in unsuccessful treatment for years before getting a correct diagnosis and being put on a mood stabilizer.
If I were him, I'd go for a complete physical with blood work and maybe an MRI to rule out anything physical. It's possible that the ear/hearing loss and the mood disorder are just a coincidence but would want to make sure. If he checks out physically, then he needs to see a therapist but also a psychiatrist or psychopharmacologist for the depression medication. Primary care physicians are really not the best medical professionals for handling mood disorders.
Honestly, what you describe sounds like it has tinges of paranoia and that alone would push me to make sure that the diagnosis is really correct.
1 mom found this helpful
J.W. answers from Lexington on August 22, 2012
1. My younger daughter got a ear infection like no other a couple months ago, too. She went through 7 types of antibiotics, and some procedures. She also experienced anxiety from the hearing loss from one side. She described how she felt walking through stores and such with this blankness on one side. Fortunately she did regain most of the hearing in that ear.
2. The use of antibiotics can wipe out our good intestinal bacteria and set off a cascade of negative problems which indeed can affect the brain (and therefore cause anxiety, depression, mood swings, etc. (See "Gut, Brain, Bacteria, and Behavior" - http://itsnotmental.blogspot.com/2011/03/gut-brain-and-ba... )
3. The stress from all that has happened can further weaken our immune system, affect sleep, deplete nutrients necessary for energy and our brain neurochemicals.
4. I learned the long hard way that even a diagnosis of "bipolar" can be like that of "depression"... a label for symptoms - regardless of the underlying cause. Our medical/mental health care system is broken - if there are brain symptoms, often the medical doctors won't run tests or treat to find out why, and psychiatrists must give a label for the mental symptoms they see (necessary to even bill insurance) and it may have nothing what-so-ever to do with cause. So neither side digs to find cause - sometimes even when it is an endocrine problem! (see http://itsnotmental.blogspot.com/2009/02/psychiatrist-vs-... )
5 - Therapy can always help us grow and cope better (http://itsnotmental.blogspot.com/2011/12/dialectical-beha... ). ... and some people can and do recover from these symptoms. Here is a radio interview: "Mood Swings, Hearing and Seeing Things, Anxiety" - Interview with Recovered Adults (http://itsnotmental.blogspot.com/2012/07/mood-swings-hear... )
1 mom found this helpful
L.J. answers from Cleveland on August 22, 2012
this may or may not be helpful, but i'm finding with researching food lately that certain additives, etc can cause people to have all sorts of problems...even depression. Find out what kind of food has been eating through this situation and depending on that, hopefully he's at least taking care of himself and eating healthy- then at least that knocks that concern out. If there's been a lot of junk with additives like food dye, high amounts sugar, preservatives, etc, then those could possibly be encouraging the depression. i'm sure this sounds ridiculous to some, but you wouldn't believe the amount of surprising facts on this subject, or the stories of people not depending on drugs because of change in diet. I hope things turn around for him regardless.
M.J. answers from Milwaukee on August 22, 2012
Sounds like along with his meds he really needs someone to talk with a therapist would be the next step for me.